Advertisement

How can I make sure my teen stays safe when taking his or her own medicine?

When teens start taking their medicines on their own it is up to parents to make sure they do it safely. That's why it's important for parents to properly educate and supervise their kids' medicine use.

Here are some safety lessons to discuss with your preteens and teens:

  • Know how to read the Drug Facts label. It's on all over-the-counter medications and has important information about proper usage, dosage, side effects and much more.
  • Never share medicines. Teens like to share with friends, but this can be dangerous if their friends have allergies or other reactions to medicines. It is also unsafe to take any medicine that is not indicated for the specific symptom.
  • More is not better. Teenagers often think more is better, but in the case of medicines, more can cause harm. Only take the dose listed on the label at the frequency directed. Talk to your children about the dangers of medicine overdose.
  • Avoid doubling up on medicines. Simultaneously using more than one medicine with the same active ingredient or to treat the same symptom can be dangerous, and may even lead to possible overdose.
  • Medicines labeled for adults are not appropriate for children. Some adolescents and teens may still be too young or too small for a typical adult dosage. Check the age and weight instructions on the Drug Facts label.
  • Always store medications safely—up and away and out of sight. This is crucial if you have younger children who live in or visit your house, but it's good practice for everyone. Accidental poisonings can—and do—happen.
  • Know what to do in emergencies. Teach your child to call 9-1-1 in an emergency. If they have a question about a medication or a potentially poisonous substance, they can also call the poison center.

This content originally appeared on HealthyWomen.org.

Continue Learning about Medication Overdose and Poisoning

Are fifth graders old enough to take medication without adult supervision?
HealthyWomenHealthyWomen
Fifth graders still need adult supervision when taking medication, and parents shoud reinforce that ...
More Answers
What should I do if I overdose on allergy or sinus medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Call 911 or your Poison Control Center 800-222-1222 begin_of_the_skype_highlighting            800...
More Answers
Can I overdose on antidiarrheal medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It is possible to overdose on antidiarrheal medications. An overdose may include a variety of di...
More Answers
Can I overdose on heartburn medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It is possible to overdose on heartburn medication. You should never take more than one dose of ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.